Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 13, 2024Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2024, 5:03 PM CDT for Finney County, Gray County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2024, 5:03 PM CDT (22:03 UTC)
Expired
Jun 13, 2024, 6:00 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:16 PM CDTTSTM WND GST 591 Sw Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KDDC 132203
SVRDDC
KSC055-069-132300-
/O.NEW.KDDC.SV.W.0166.240613T2203Z-240613T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
503 PM CDT Thu Jun 13 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Finney County in southwestern Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 600 PM CDT.

* At 502 PM CDT, a severe thunderstorm was located near Plymell,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Pierceville, and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3775 10098 3796 10105 3805 10065 3777 10054
TIME...MOT...LOC 2202Z 256DEG 14KT 3786 10092 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
620 
WWUS53 KDDC 132226
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
526 PM CDT Thu Jun 13 2024

KSC055-069-132300-
/O.CON.KDDC.SV.W.0166.000000T0000Z-240613T2300Z/
Finney KS-Gray KS-
526 PM CDT Thu Jun 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN FINNEY AND NORTHWESTERN GRAY COUNTIES...

At 526 PM CDT, a severe thunderstorm was located near Plymell, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garden City, Pierceville, and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3775 10096 3796 10099 3805 10065 3777 10054
TIME...MOT...LOC 2226Z 245DEG 10KT 3789 10084 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
487 
WWUS53 KDDC 132252
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
552 PM CDT Thu Jun 13 2024

KSC055-069-132302-
/O.EXP.KDDC.SV.W.0166.000000T0000Z-240613T2300Z/
Finney KS-Gray KS-
552 PM CDT Thu Jun 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES WILL EXPIRE AT 600 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

&&

LAT...LON 3775 10096 3796 10099 3805 10065 3777 10054
TIME...MOT...LOC 2252Z 256DEG 14KT 3791 10072 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:50 PM CDT, 13 minutes earlier. Its key messages:

  • Scattered severe thunderstorms are expected Thursday evening, with strong outflow winds the primary threat.
  • Another round of severe thunderstorms appears possible Friday afternoon and evening as storms roll out of eastern CO.
  • Multiple chances for precipitation exist through the long term as upper level troughing takes hold over the western CONUS this weekend through much of next week.
Area forecast discussion, Jun 13, 4:50 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
450 PM CDT Thu Jun 13 2024

...Updated Aviation...

.KEY MESSAGES...

- Scattered severe thunderstorms are expected Thursday evening,
  with strong outflow winds the primary threat.

- Another round of severe thunderstorms appears possible Friday
  afternoon and evening as storms roll out of eastern CO.

- Multiple chances for precipitation exist through the long term
  as upper level troughing takes hold over the western CONUS
  this weekend through much of next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Thu Jun 13 2024

Midday water vapor satellite imagery and RAP upper air analysis
indicates a ~596-dm ridge is centered over the southern plains,
while the main belt of the subtropical jet is spread out over
the northern CONUS. At the surface, broad high pressure
extending from Dixie Alley into the central/southern plains is
resulting in southwest winds across our area, and these
downsloping winds along with mostly clear skies has supported
temperatures rising well into the 90s to low 100s. A weak cold
front associated with a low pressure system in eastern Canada
has recently crossed into northern KS, and will continue to sag
southward through the remainder of the afternoon. This boundary
will be the focus for some mid-afternoon thunderstorms across
southwest KS. With temperatures in the 90s/100s and dewpoints
mixing out into the upper 50s/low 60s, MLCAPE is expected to be
in the 1500-2500 J/Kg range. However, weak northwesterly 500-mb
flow will limit deep layer shear to 20-25 kts, which will act to
limit storm organization. That said, latest HREF does depict a
semi-organized linear convective system developing near KS-96
and moving south-southeast with time, along with some activity
moving out of southeast CO. The primary hazard with these storms
will be damaging wind gusts up to 70 mph, although some large
hail up to golf balls will be possible early in the convective
cycle. Thunderstorms will move into OK 08Z, and the rest of the
overnight period will be quiet as the cold front washes out
over our area.

Daytime Friday, short range ensembles agree a compact upper
level shortwave trough will move from the Desert Southwest
Friday morning to the central Rockies by Friday evening. 500-mb
height falls will support a slightly cooler afternoon, but
temperatures are still expected to peak in the 90s. As the
upper trough approaches, increasing forcing for ascent will
result in thunderstorms developing over the Rocky Mountains, and
move east into eastern CO. Eventually, these storms are progged
to move into western KS, but there is still considerable
uncertainty among HREF members regarding severity. Given
stronger winds aloft associated with the upper level impulse,
deep layer wind shear will be much more supportive of
organization, which would suggest storms will have no trouble
reaching western KS and posing a primarily severe wind gust
threat. This thinking is aligned with the latest Convective
Outlook from the Storm Prediction Center which places roughly
the northwestern half of our area in a Slight Risk (Level 2 of
5). Once again, thunderstorm activity will be clear of southwest
KS by sunrise Saturday morning.

Over the weekend and into next week, medium range ensembles
agree upper level longwave troughing will take shape over the
western CONUS. With slightly lower 500-mb heights and plenty of
southwesterly flow across the central Rockies, afternoon highs
will remain generally in the 90s along with multiple
opportunities for precipitation as both the ECMWF EPS and GEFS
show probability of QPF > 0.01" in the 30-60% range each day
through next Thursday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 450 PM CDT Thu Jun 13 2024

VFR and light winds will prevail through this TAF period,
outside of the influence of any convection. Radar at 2145z
showed scattered thunderstorms near LBL/GCK/HYS. Consensus of
short term models suggests at least a loosely organized complex
of thunderstorms through about 03z, with a primary risk of
thunderstorm outflow wind gusts in excess of 50 kts.
Thunderstorms are expected to be southeast of the airports by
06z Fri. Kept this set of TAFs simple with only VCTS/CB
mentions, but some TEMPO groups are possible if outflow
organization improves. VFR is expected Friday, with mid/high
clouds and increasing southeast winds.

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ066-081-090.

&&

DISCUSSION...Springer
AVIATION...Turner
Hazardous weather outlook, Jun 13, 3:15 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Thu Jun 13 2024

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Thu Jun 13 2024 /215 AM MDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat index values could be over 105 this afternoon mainly for
areas along and east of highway 183. Also for this afternoon
storms are forecast to develop after 3pm mainly along and south of
the K-96 corridor and last through 10 pm. These storms could
contain gusty winds over 60 mph and hail up to golf ball size. We
could also have some isolated wind gusts over 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather potential again on Friday mainly along and north of
a Syracuse to Hays line. Main threat will be gusty winds over 60
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Jun 13, 2:37 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
237 PM CDT Thu Jun 13 2024

KSZ061-062-074-075-084-085-132230-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
237 PM CDT Thu Jun 13 2024

...Brief Landspout Tornadoes Possible...

At 236 PM CDT/136 PM MDT/, conditions are becoming favorable for the
development of landspout tornadoes across the highlighted area.
However, at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Ulysses, Hugoton, Lakin, Elkhart, Syracuse, Johnson City, Rolla,
Moscow, Manter, Coolidge, Kendall, Richfield, The Saunders Elevator,
Big Bow, Feterita, Wilburton, and Hickok.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3699 10204 3826 10204 3826 10120 3700 10109

SUGDEN
Special weather statement, Jun 13, 3:26 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Thu Jun 13 2024

KSZ043-132115-
Scott KS-
326 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SCOTT COUNTY THROUGH
415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Modoc, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scott City and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3864 10076 3837 10092 3849 10113 3868 10113
TIME...MOT...LOC 2026Z 294DEG 14KT 3858 10107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jun 13, 3:46 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
346 PM CDT Thu Jun 13 2024

KSZ043-062-063-075-076-085-086-132245-
Seward KS-Finney KS-Kearny KS-Stevens KS-Grant KS-Scott KS-
Haskell KS-
346 PM CDT Thu Jun 13 2024

...Brief Landspout Tornadoes Possible...

At 346 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes across the highlighted area. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Garden City, Liberal, Scott City, Holcomb, Sublette, Satanta,
Deerfield, Kismet, Grigston, Ryus, Scott State Lake, Modoc, Shallow
Water, Manning, Plymell, Tice, Cave, Hayne, Friend, and Woods.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3826 10123 3827 10112 3870 10113 3870 10070
      3700 10067 3700 10116

SUGDEN
Special weather statement, Jun 13, 4:10 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
410 PM CDT Thu Jun 13 2024

KSZ043-044-063-132215-
Finney KS-Lane KS-Scott KS-
410 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES THROUGH 515 PM
CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Finney, southeastern Scott and southwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 10097 3855 10072 3840 10040 3810 10077
TIME...MOT...LOC 2110Z 305DEG 14KT 3843 10082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 13, 4:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Thu Jun 13 2024

KSZ043-063-132230-
Finney KS-Scott KS-
437 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FINNEY AND SOUTH
CENTRAL SCOTT COUNTIES THROUGH 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Friend around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 10107 3833 10090 3809 10070 3801 10107
TIME...MOT...LOC 2137Z 357DEG 17KT 3825 10097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 13, 4:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
451 PM CDT Thu Jun 13 2024

KSZ044-063-077-132215-
Gray KS-Finney KS-Lane KS-
451 PM CDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FINNEY...SOUTH CENTRAL
LANE AND NORTHWESTERN GRAY COUNTIES THROUGH 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking outflow from thunderstorms
along a line extending from 16 miles south of Amy to 14 miles north
of Pierceville to near Garden City. Movement was south at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Garden City, Pierceville, Charleston, and Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Kansas.

&&

LAT...LON 3818 10028 3784 10055 3774 10087 3803 10097
      3815 10070 3836 10055
TIME...MOT...LOC 2150Z 340DEG 32KT 3823 10057 3809 10068 3800 10086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:37 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens3 hr
Jun 13, 3:26 PM CDTSpecial Weather StatementDDCScott49 min
Jun 13, 3:35 PM CDTSevere Thunderstorm WarningDDCScott34 min
Jun 13, 3:46 PM CDTSpecial Weather StatementDDCFinney, Haskell, Scott, Seward119 min
Jun 13, 4:10 PM CDTSpecial Weather StatementDDCLane65 min
Jun 13, 4:37 PM CDTSpecial Weather StatementDDCFinney53 min
Jun 13, 4:51 PM CDTSpecial Weather StatementDDCFinney24 min
Jun 13, 4:57 PM CDTSevere Thunderstorm WarningDDCNess, Rush63 min
Jun 13, 5:06 PM CDTSpecial Weather StatementDDCRush54 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane49 min
Jun 13, 5:17 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush58 min
Jun 13, 5:47 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman73 min
Jun 13, 5:55 PM CDTSevere Thunderstorm WarningDDCLane, Scott40 min
Jun 13, 6:09 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush34 min
Jun 13, 6:17 PM CDTSpecial Weather StatementDDCPawnee43 min
Jun 13, 6:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush67 min
Jun 13, 6:32 PM CDTSpecial Weather StatementDDCHaskell58 min
Jun 13, 6:40 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa65 min
Jun 13, 6:54 PM CDTSpecial Weather StatementDDCClark, Meade66 min
Jun 13, 6:59 PM CDTSpecial Weather StatementDDCStafford31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.